support for parents - school section
Of course, when a child with diabetes goes to school,
several steps must be taken to ensure his or her safety.
How to avoid emergencies?
- Blood glucose levels should be checked often, especially before meals and one hour after;
- Make sure that the child eats his or her entire meal or snack at the scheduled time,
- It is important to react quickly to the first signs of hypoglycemia.
The Emergency Kit
1 – Blood glucose testing equipment
2 – Fast-acting carbohydrates
3 – Carbohydrate snacks
4 – Parents’ names and contact information
Emergency procedures for hypoglycemia and hyperglycemia
1 - Severe hypoglycemia
- If a staff member is trained to administer Glucagon, he or she will be able to do so according to the care protocol.
- Otherwise, call 911 immediately.
- Attention ! In case of severe hypoglycemia, the child should never be left alone.
2 - Severe hyperglycemia or diabetic ketoacidosis
It is characterized by rapid breathing, fruity breath and/or vomiting.
You must call the parents immediately. It happens when:
- Blood glucose is above 14 mmol/L and ketones are present:
- in urine: “medium” to “strong” (value above 4 mmol/L)
- in blood: value above 1.5 mmol/L
- Blood glucose above 20 mmol/L with nausea, vomiting and/or abdominal pain
The symptoms are as follows (one or more of these):
1 – No liquids are tolerated due to vomiting or diarrhea;
2 – There is a change in the person’s state of consciousness, such as confusion, agitation, lack of response to stimulation, hallucinations or unusual behaviour;
3 – There are signs of dehydration: dry mouth, sunken eyes, less elastic skin, etc..;
4 – Body temperature has been above 38.5°C for more than 48 hours.